A Caltech Library Service

Path Independence, Rationality, and Social Choice

Plott, Charles R. (1973) Path Independence, Rationality, and Social Choice. Econometrica, 41 (6). pp. 1075-1091. ISSN 0012-9682.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


The paper provides several axiomatizations of the concept of "path independence" as applied to choice functions defined over finite sets. The axioms are discussed in terms of their relationship to "rationality" postulates and their meaning with respect to social choice models.

Item Type:Article
Related URLs:
URLURL TypeDescription
Alternate Title:Social Choice and Social Rationality
Additional Information:Originally appeared as Social Science Working Paper 2, entitled "Social Choice and Social Rationality". The author gratefully acknowledges the financial support supplied by National Science Foundation Grant GS36214 and Resources for the Future. In addition, he wishes to thank Robert P. Parks who found an error in the proof of Theorem 3 in an early draft, and also A. K. Sen and Joel Franklin who provided useful comments. Of course, responsibility for error remains with the author.
Group:Social Science Working Papers
Funding AgencyGrant Number
Resources for the FutureUNSPECIFIED
Other Numbering System:
Other Numbering System NameOther Numbering System ID
Social Science Working Paper2
Issue or Number:6
Record Number:CaltechAUTHORS:20100928-112320283
Persistent URL:
Official Citation:Path Independence, Rationality, and Social Choice Charles R. Plott Econometrica Vol. 41, No. 6 (Nov., 1973), pp. 1075-1091 Published by: The Econometric Society Stable URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:20193
Deposited By: Katherine Johnson
Deposited On:28 Sep 2010 18:28
Last Modified:03 Oct 2019 02:06

Repository Staff Only: item control page